Tennessee, 2004

Flash Flooding and Hail in Tennessee, May 10, 2004

May 10, 2004 · NWS OHX · 14 events in 9 counties and zones

9 hail, 5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 10, 9:15 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 10, 9:15 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT MON MAY 10 2004

.DISCUSSION...
SOME SHRA HAVE DEVLOPED S OF BNA AND MOVING N. OTHERWISE...SOME
CLOUDS BUT LITTLE PRECIP. TEMPS SOME 5 DEGS LESS THAN YDA...BUT
CLOUDS SHOULD BREAK ENUF AT TIMES TO ENABLE MERCURY TO CLIMB. NO
UPDATE NEEDED FOR NOW.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, May 10, 4:30 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON MAY 10 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-111030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE FORECAST FOR THE MID STATE PRIMARILY THIS
AFTERNOON AND EVENING. STORMS THAT DO OCCUR ARE EXPECTED TO GENERALLY
REMAIN BELOW SEVERE THRESHOLDS. THEREFORE, NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ALTHOUGH ISOLATED TO SCATTERED THUNDERSTORMS ARE IN THE FORECAST
EVERY DAY THROUGH SUNDAY, WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED FOR MIDDLE TENNESSEE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS IS NOT EXPECTED.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 5 flash flood. Local standard time, as filed.

Hail, Lawrence

When
May 10, 1:10 PM CST to 1:35 PM CST
Where
Lawrence County, Summertown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -87.300

Public reported penny size hail which covered the ground.

Hail, Maury

When
May 10, 2:00 PM CST
Where
Maury County, 10 mi E of Columbia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -86.867

General public reported quarter size hail.

Hail, Maury

When
May 10, 2:00 PM CST
Where
Maury County, Pottsville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.633, -86.833

Public reported quarter size hail.

Hail, Maury

When
May 10, 2:00 PM CST
Where
Maury County, 10 mi E of Columbia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -86.867

Public reported hail the size of quarters.

Hail, Dekalb

When
May 10, 2:40 PM CST
Where
Dekalb County, 3 mi E of Smithville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -85.800

Penny size hail was observed.

Hail, Warren

When
May 10, 2:50 PM CST
Where
Warren County, Centertown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.717, -85.917

Spotter reported hail the size of quarters.

Hail, Cannon

When
May 10, 4:00 PM CST
Where
Cannon County, Woodbury
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.833, -86.083

Law enforcement reported golf ball size hail.

Hail, Wilson

When
May 10, 4:43 PM CST
Where
Wilson County, Lebanon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.217, -86.300

Ham radio report of nickel size hail.

Hail, Marshall

When
May 10, 4:50 PM CST
Where
Marshall County, 4 mi E of Lewisburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -86.733

Penny size hail was reported.

Flash Flood, Bedford

When
May 10, 5:15 PM CST to 6:30 PM CST
Where
Bedford County, Shelbyville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Law enforcment reported Height Street and West Lane Street were both closed due to high water.

Flash Flood, Bedford

When
May 10, 5:25 PM CST to 6:30 PM CST
Where
Bedford County, Shelbyville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

There was 8 inches of water in front of the Post Office and 12 inches of water on Riverbend Road. Some motorists had to be helped by firefighters when their vehicles stalled in high water. The roof and outer wall collapsed at the Bedford County Probation Office on Depot Street. Suddenly, swollen streams surrounded homes on Eagle Boulevard, Ligon Drive and East Depot Street.

Flash Flood, Stewart

When
May 10, 6:30 PM CST to 8:00 PM CST
Where
Stewart County, 5 mi E of Dover
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Highway 49 was closed near Bear Springs.

Flash Flood, Cannon

When
May 10, 6:50 PM CST to 9:30 PM CST
Where
Cannon County, 1 mi N of Woodbury
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Auburntown Road was closed due to high water.

Flash Flood, Stewart

When
May 10, 7:30 PM CST to 8:00 PM CST
Where
Stewart County, 10 mi SE of Dover
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Highway 149 and Highway 46 was closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395914, 5395912, 5395913, 5395915, 5395910, 5395911, 5395909, 5395907, 5395908, 5395906, 5395905, 5395917, 5395916, 5395918.